MAUDE Adverse Event Report: COOK INC YUEH CENTESIS DISPOSABLE CATHETER NEEDLE; GCB NEEDLE, CATHETER

COOK INC YUEH CENTESIS DISPOSABLE CATHETER NEEDLE; GCB NEEDLE, CATHETER
Model Number N/A
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Codes Pneumothorax (2012); No Code Available (3191)
Date of Event 08/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: operations manager.Initial reporter also sent report to fda: unknown.Pma/510(k) #: pre-amendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a yueh centesis disposable catheter needle was used in a thoracentesis procedure.As reported, "there was an unnoticed small crack in the needle.When they inserted the device, it allowed air to travel into the chest wall causing a pneumothorax." the device leaked air near the "plastic cap end." the patient required a chest tube to be placed due to this event.It is unknown if the thoracentesis procedure was completed.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.H6 - additional methods code: communication/interviews (4111).D10 ¿ product received on: 22aug2019.Investigation ¿ evaluation a review of the complaint history, device history record, quality control of the device, as well as a visual inspection, functional test, and a supplier investigation were conducted during the investigation.The complainant returned one used needle to cook for investigation.Physical examination of the returned device showed biomatter was present inside the hub of the needle.During a visual examination, the hub was examined to find several cracks extending up to the luer lock.A leak test was performed by attaching a syringe and injecting water to find the needle leaked at the hub.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record for the complaint lot records no non-conformance's.A sales and complaint report was conducted from the time period of 01jan2016 through 06nov2019 and this was the only complaint for this failure mode.A software search on the complaint lot was completed and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformance's, and no other lot related complaints from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Product labeling was not reviewed because no product¿s instructions for use [ifu] exists for this product.The affected component is supplied to cook by an external supplier.A supplier investigation was requested for the returned device.The supplier's device history record was reviewed for the complaint lot and all components and manufacturing steps were completed as required per the work order routing.In addition, there were no non-conformance's associated with this lot.The device was evaluated and it was confirmed during flushing liquid leaked from the hub.The device was returned with a porous plug inserted into the hub, which is not a component provided by the supplier.The supplier stated the failure may be attributed to the stress exerted on the hub by the porous plug insertion.In the past 24 months, the trend history shows no similar complaints.The supplier concluded the failure occurred due to processing by the customer.The failure is possibly related to a manufacturing deficiency, however this cannot be confirmed.The device may have cracked due to product mishandling.Based on the information provided, the examination of the returned product, the supplier evaluation, and the results of the investigation, it was concluded that a component failure without manufacturing or design issue caused or contributed to this failure.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
YUEH CENTESIS DISPOSABLE CATHETER NEEDLE
Common Device Name
GCB NEEDLE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8869241
Report Number1820334-2019-01947
Device Sequence Number502764
Product Code GCB
UDI-Device Identifier00827002094895
UDI-Public(01)00827002094895(17)220613(10)9810600
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2022
Device Model NumberN/A
Device Catalogue NumberDTVN-5.0-19-7.0-YUEH
Device Lot Number9810600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Initial Date Received by Manufacturer 08/05/2019
Supplement Date Received by Manufacturer01/22/2020
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age85 YR
Patient Weight50